Derbyshire teacher died after accidental overdose of cocktail of drugs

Robert Lane.
Robert Lane.
0
Have your say

A teacher with close links to Chesterfield died at his home after taking an accidental overdose of a cocktail of drugs, an inquest heard.

Rob Lane had taken enough Codeine to have killed him outright, tests found after his death. But he had also taken heroin and cocaine in the 12 to 24 hours before his body was discovered at his home on Drage Street in Derby, toxicology reports showed.

A full investigation was launched, as police initially believed Mr Lane’s death may have been suspicious, but foul play or third party involvement was ruled out.

Mr Lane, 50, taught at Holymoor Riding School in Holymoorside near Chesterfield.

He also taught at secondary schools across the country for more than 20 years and was a freelance writer.

In 2015, he stood as an independent candidate for North East Derbyshire in the General Election, losing to Labour’s Natascha Engel.

Mr Lane’s friend Daniel Davenport called police at around 6pm on July 2, the inquest at Derby and South Derbyshire Coroner’s Court heard.

When officers arrived, they found Mr Lane lying on a sofa bed in an upstairs room. He had a number of injuries on his body and empty blister packs were found close to his body.

Detective Constable Manjit Johal, from Derbyshire police’s major crime unit, said the discovery of the blister packs and the behaviour of Mr Davenport at the scene prompted a thorough investigation, but the ‘conclusion was there were no criminal findings.’

Professor Guy Ruttey, who carried out the post mortem examination on Mr Lane’s body, gave the cause of death as poly drug toxicity, where more than one drug has killed someone.

In reaching a conclusion that Mr Lane had died as a result of an accidental overdose of drugs, assistant coroner Louise Pinder said: “There is a lot going on toxicology-wise but the Codeine alone could have killed Robert.

“Other illicit and prescription drugs that were found in the tests, including heroin and cocaine would have enhanced the toxic effects on him.”